# SDR CA990310035

- Difficulty date: September 8, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-31
- Engine: Lyc TIO540A2C
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Fitting
- Part number: LW12690
- Condition: Restricted
- Location: Turbocharger
- Stage of operation: CR
- Nature of condition: R, J
- Precautionary procedure: E, A

## Discrepancy

(CAN) DURING CRUISE,THE NR 2 ENGINE LOST THE TURBO AND WENT NORMALLY ASPIRATED.  SMOKE WAS OBSERVED COMING FROM THE EXHAUST, SO A PRECAUTIONARY SHUTDOWN WAS CARRIED OUT, DUE TO THE POSSIBILITY OF OIL LOSS FROM THE TURBO.  POST-FLIGHT INSPECTION REVEALED NO LOSS OF OIL FROM THE TURBO. THE SMOKE WAS COMING FROM THE ENGINE RUNNING RICH DUE TO LOSS OF TURBO BOOST PRESSURE. THE TURBOCHARGER WAS FOUND TO HAVE FAILED BEARINGS.  FURTHER INVESTIGATION FOUND THE OIL INLET RESTRICTED FITTING WAS 90 PERCENT PLUGGED, CAUSING LOSS OF OIL SUPPLY TO THE TURBO. THE TURBOCHARGER WAS REPLACED AND THE AICRAFT RETURNED TO SERVICE.
